Alert archive / Florida / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 133, NWS Tallahassee, FL

June 29, 2008Leon County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jun 29, 2008, 11:14 AM EDT for Leon County, Florida. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 29, 2008, 11:14 AM EDT (15:14 UTC)
Expired
Jun 29, 2008, 11:45 AM EDT
In force
31 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

County Leon County, FL

The radar

The Tallahassee radar (KTLH), 8 km from the middle of the area, began a volume at 15:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 3.2 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2008-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2230 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2008-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2230 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
748 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 9:20 AM EDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 29, 9:20 AM EDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
920 AM EDT SUN JUN 29 2008

.DISCUSSION...THERE IS STILL QUITE A BIT OF AC/CS/CI CLOUD DEBRIS
LINGERING ACROSS THE REGION THIS MORNING FROM THE SMALL MCS WHICH
TRAVERSED THE CWA OVERNIGHT. THIS CLOUDINESS IS BEGINNING TO THIN
FAIRLY QUICKLY OVER EASTERN PORTIONS OF THE AREA...SO INSOLATION
SHOULD HAVE SOME TIME TO GO TO WORK ON OUR MOIST AND UNSTABLE THERMO
PROFILES. MODIFIED THE 12 UTC TAE SOUNDING TO T=88, TD=70 TO GET A
CAPE=2888 J/KG, PW=1.80, AND AN LI=-5.9. THESE VALUES ARE VERY
CLOSE TO BUT JUST A BIT HIGHER THAN TYPE 5 SEA BREEZE CLIMATOLOGY
LEVELS (STRONG (>10 KTS) W-SW MEAN LAYER VECTOR WIND (MLVW) BETWEEN
1000-700MB)...SO EXPECT A TYPICAL HIGH POP DAY OVER THE AREA.
ADDITIONALLY...A SECOND MCS THAT FORMED OVER THE NE GULF TO THE S OF
MOB EARLIER THIS MORNING IS HOLDING TOGETHER FAIRLY WELL...WITH ITS
LEADING EDGE ABOUT TO MOVE ONSHORE OVER WALTON...BAY...AND GULF
COUNTIES DURING THE NEXT HOUR. WITH THIS EARLY START TO THE
CONVECTION AND VERY STRONG W-SW FLOW (15-20 KTS)...WILL INCREASE
POPS TO LIKELY FOR THE 12-18 UTC PERIOD FOR AT LEAST THE FL
PANHANDLE AND BIG BEND...AND WILL LEAVE THE LIKELY POPS FOR THE
ENTIRE CWA THIS AFTERNOON. OVER THE COASTAL WATERS...WINDS CONTINUE
OUT OF THE W-SW AROUND 10 KTS...WITH GENERALLY 1-2 FT SEAS.

&&

.AVIATION...NO LACK OF MID-LEVEL CLOUDS ACROSS THE WESTERN HALF OF
THE AREA FROM KPFN TO KDHN AND KABY THIS MORNING WITH MORE HAZY
SUNSHINE FURTHER EAST TO KTLH AND KVLD. AREA OF SHOWERS/STORMS WILL
MOVE ASHORE ALONG THE FLORIDA PANHANDLE DURING THE MID MORNING WITH
KPFN LIKELY SEEING A SHOWER OR STORM. A FEW MORE LIGHTER SHOWERS ARE
SEEN UP TOWARD KDHN WITHIN THE MID-LEVEL DECK. EXPECT THE
SHOWERS/STORMS TO EVOLVE NORTH AND EAST WITH TIME FROM THE FL
PANHANDLE INTO SOUTHEAST AL/SW GEORGIA AND THE WESTERN FLORIDA BIG
BEND INTO THE LATER MORNING AND EARLY AFTERNOON. WITH THIS ACTIVITY
IT IS VERY LIKELY THAT KDHN...KABY AND KTLH WILL SEE AT LEAST A
BRIEF SHOWER OR STORM WITH MID/HIGH LEVEL CLOUDS BEING JOINED BY A
LOWER LEVEL CU FIELD. STORMS ARE EXPECTED TO CONTINUE EVOLVING TO
THE EAST INTO THE AFTERNOON TOWARD KVLD. WITH MORE HEATING TAKING
PLACE IN THE EAST THESE STORMS MAY PACK A BIT MORE OF A PUNCH TOWARD
KVLD AND WILL INCREASE THE TEMPO WIND POTENTIAL. EXPECTING A LULL IN
THE ACTIVITY DURING THE EVENING HOURS BEFORE SOME ADDITIONAL
CONVECTION ENTERS THE FORECAST WITH THE APPROACH OF A COLD FRONT
FROM THE NORTH...ESPECIALLY FOR KDHN AND KABY.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.

&&

GOULD/MROCZKA
Hazardous weather outlook, Jun 29, 3:39 AM EDT, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
339 AM EDT SUN JUN 29 2008

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-300745-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
339 AM EDT SUN JUN 29 2008 /239 AM CDT SUN JUN 29 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL AFFECT THE
REGION AGAIN TODAY. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...A FEW STORMS COULD BRIEFLY APPROACH SEVERE LEVELS WITH
MARGINALLY SEVERE HAIL AND/OR WIND AND TORRENTIAL DOWNPOURS.
HOWEVER...LIKE MOST SUMMER DAYS...LIGHTNING WILL BE THE MOST
WIDESPREAD THREAT. ALSO...BRIEF A WATERSPOUT CAN OCCASIONALLY
DEVELOP WITH LITTLE OR NO WARNING DURING THE SUMMERTIME OVER THE
WARM WATERS OF THE GULF OF MEXICO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
AGAIN ON MONDAY. WHILE WIDESPREAD HAZARDOUS WEATHER IS
UNLIKELY...A FEW STORMS COULD PRODUCE LOCALIZED FLOODING...STRONG
WIND GUSTS...FREQUENT LIGHTNING...AND HAIL. A DECREASE IN SHOWER
AND THUNDERSTORM ACTIVITY IS FORECAST TUESDAY AND WEDNESDAY AS DRIER
AIR MOVES INTO THE AREA. A RETURN TO MORE TYPICAL SUMMERTIME
WEATHER IS EXPECTED LATE THIS WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FOURNIER

In the hours before

Special weather statement, Jun 29, 10:47 AM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1047 AM EDT SUN JUN 29 2008

FLZ017-291530-
LEON-
1047 AM EDT SUN JUN 29 2008

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR LEON COUNTY IN
THE WESTERN FLORIDA BIG BEND...

* UNTIL 1130 AM EDT

AT 1044 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES SOUTH OF QUINCY...OR 18 MILES NORTHWEST
OF CRAWFORDVILLE...MOVING NORTHEAST AT 30 MPH.

THIS STORM WILL BE NEAR...
  TALLAHASSEE BY 1115 AM EDT.

WIND GUSTS TO AROUND 50 MPH ARE EXPECTED WITH THIS STORM IN ADDITION
TO SCATTERED LIGHTNING STRIKES. WINDS OF THIS STRENGTH CAN DOWN
TREE LIMBS AND KNOCK OVER UNSECURED OUTDOOR OBJECTS.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

14-MROCZKA

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 12:57 PM EDTSevere Thunderstorm WarningTAEHolmes, Walton, Washington48 min
Jun 29, 1:41 PM EDTSevere Thunderstorm WarningTAEBay, Calhoun, Jackson, Washington49 min
Jun 29, 1:52 PM EDTSevere Thunderstorm WarningTAEBay38 min
Jun 29, 2:21 PM EDTSevere Thunderstorm WarningTAEBay, Calhoun, Gulf39 min
Jun 29, 3:57 PM EDTSevere Thunderstorm WarningTAEHolmes, Walton48 min
Jun 29, 4:04 PM EDTSpecial Marine WarningTAE116 min
Jun 29, 5:25 PM EDTSpecial Marine WarningTAE95 min
Jun 29, 5:27 PM EDTSevere Thunderstorm WarningTAEBay, Calhoun, Holmes, Jackson, Washington48 min
Jun 29, 5:54 PM EDTSevere Thunderstorm WarningTAECalhoun, Gadsden, Jackson, Liberty51 min
Jun 29, 6:48 PM EDTSpecial Marine WarningTAE57 min
Jun 29, 4:11 PM EDTSevere Thunderstorm WarningTAERandolph, Terrell49 min
Jun 29, 4:51 PM EDTSevere Thunderstorm WarningTAELee, Worth39 min
Jun 29, 4:24 PM EDTSevere Thunderstorm WarningTAECoffee, Geneva51 min

Nearby

Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.